Innovations in the Treatment of Atopic Dermatitis - Episode 4

Topical Ruxolitinib Use in Atopic Dermatitis

, , ,

A panel of experts review the use of topical ruxolitinib in atopic dermatitis, shedding light on safety and efficacy considerations.

Transcript:

Christopher G. Bunick, MD, PhD: Dr Lio, let’s switch gears to the FDA, the Food and Drug Administration. Can you please comment on the FDA approval of the topical JAK [Janus kinase] inhibitor ruxolitinib [Jakafi], and how it fits into the current treatment landscape?

Peter A. Lio, MD: I think 1 of the most important modalities that we have for atopic dermatitis is our topicals, and it’s going to remain that way. The systemic agents are amazing for the appropriate patient and certainly we need those. But the vast majority of patients that are out there, I think are going to be well served to at least try topicals first. I’m always very bullish on topicals, interested in new topicals, and I would say that that has been an area where we’ve had a bunch of unmet needs. Of course, we have our corticosteroids, which have been around since the 1950s. They’re amazing, but they have a lot of potential setbacks, and we know that they can cause certain side effects especially used over prolonged periods of time. So that’s been 1 of our barriers.

In the early 2000s, we got our calcineurin inhibitors, and they were pretty big game changers, but they’ve had a little bit of a bumpy path themselves. Then, in 2016, we got our first new agent in a long time topically, and that was crisaborole, kind of a unique approach. So we’ve been a little bit stuck since then, and for a lot of patients, we’ve tried all these things. You can burn through them pretty quickly, and either there’s a setback in terms of the efficacy, it’s just not getting them where they need to be, or potentially the tolerability—we talked about that burning and stinging.

I’ve been excited about the newest entry into our topical armamentarium, and that’s topical ruxolitinib in that JAK inhibitor class. I will say that so far, both looking at the data and in my fairly limited clinical experience—it’s only been available for a few months—but I will say that I’ve been very impressed by the efficacy. For the first time, I feel that we have something that is on par at least with the mid-potency topical corticosteroid in terms of disease efficacy and also rapidity. These agents work so fast as we heard, so I love the fact that we can do something very quickly, get improvement, and then, in theory, be able to go back and forth between different categories of agents so that we’re not overusing anything.

The biggest pushback with this medicine, of course with the entire Janus kinase class, is that we know there are a number of safety warnings. So that can be a little bit off-putting for patients. The black box warning on there does strike some fear into people’s hearts, so we spend a little bit of time talking about that. But I really think while the risks are real, they are navigable. We can say, “OK, we’re going to be careful about how much body area we’re using it. We’re going to be careful about our duration.” And I think if we do that, we’re going to be able to use these very safely and very effectively for our patients.

Christopher G. Bunick, MD, PhD: Excellent. I think that the rapidity that you speak to is so important because I think patient compliance is enhanced, right? When a medicine starts working quickly, patients are more likely to stick with it. Dr Stein Gold, building off this discussion, topical ruxolitinib’s approval came with this box warning that we’re talking about and for the JAK inhibitor class for a few things—serious infections, mortality, malignancy, major cardiovascular events, and thrombosis. Can you please discuss the safety profile of topical ruxolitinib and how does this box warning impact how clinicians and patients may use this medication going forward?

Linda F. Stein Gold, MD: This is such an important issue and it’s something that I think is on the minds of all dermatologists, is what exactly is going on and where did this come from? Just to give you a little bit of background, there was actually a post-marketing study that was done looking at tofacitinib [Xeljanz], which is 1 of the oral JAK inhibitors. The question was—this was mandated by the FDA—let’s do a post-marketing safety surveillance study and see how this particular oral JAK inhibitor compares to 2 other TNF [tumor necrosis factor] inhibitors in terms of safety. It’s important to look at the population where this study was conducted. This was conducted in rheumatoid arthritis patients who are at least age 50, who had at least 1 cardiovascular risk factor.

What they found was oral tofacitinib was actually not equivalent in terms of safety. It found that it had a higher safety signal than the TNF inhibitors. So, the FDA, out of an abundance of caution, decided that they wanted to put this warning not only on tofacitinib, which was the drug that was studied, but on all JAK inhibitors, and as we see, not just the oral JAK inhibitors, but topical ruxolitinib had the same box warning. So really, ruxolitinib topically, even orally, was not studied in that study, but this same safety signal was then given to every single JAK inhibitor. All of the orals, topicals, will probably have the same box warning unless there are circumstances where they cannot have it, but we’ll wait to see what happens.

But when we look specifically at topical ruxolitinib, we know when we look at the indication, it’s FDA approved for up to 20% body surface area, and I think that’s important. We know when we look at the maximum use studies, if you use topical medications, including ruxolitinib, on large body surface areas, you can get some systemic absorption. So as long as we stay within the indication and stay at 20% or below, the amount of drug that’s absorbed really is not significant. When we look at the safety signals that we saw in the phase 3 clinical trials, then we also have a year-long study with topical ruxolitinib as well, we find that the drug really was well tolerated, that the number 1 adverse event was actually nasopharyngitis in about 3% of patients or so. What’s important though also, as we talked about earlier, this is a nonsteroidal option. This is a drug that can be used on the face, on the skin folds. It’s kind of like 1-stop shopping, you know, because you can give patients 1 thing to do, and you don’t have to give them extensive instructions on where to use it.

But it’s for the short-term non-continuous use. What does that mean? Short term. The studies were 8 weeks, so it should be fine to use it for up to 8 weeks, and then potentially as needed. And it says non-continuous chronic use, so on and off as needed. What about tolerability? Well, this is different from the other nonsteroidals in that the local skin reactions really were negligible. In fact, the active drug had better tolerability than just the vehicle, and it is a cream formulation which is quite nice.

So bottom line is, and as Peter mentioned earlier, stay within the label. Use it the way it’s instructed to be used. I think that it kicks in very, very rapidly, and it doesn’t sting or burn, and the safety profile is good as long as you stay within the label.

Christopher G. Bunick, MD, PhD: Thank you for such a clear answer to probably, possibly, the most pressing question in all of dermatology at the current moment. One thing that’s very important for dermatologists to realize is that we are good at managing medications that have black box warnings. There are over 40 medications in dermatology alone that have black box warnings, and we’ve been doing it safely for our patients for many, many years. Most relevant to our discussion today is even the topical calcineurin inhibitors that you mentioned earlier, Dr Stein Gold, and we’ve used them safely even in our pediatric patients with atopic dermatitis for many, many years. I think for our specialty as a whole, we should be confident in our skills to handle medications, especially the JAK inhibitors, because we’ve been doing it for a very long time.

Transcript edited for clarity.